Search

Medication mix up in OAP's death

PUBLISHED: 21:46 17 December 2001 | UPDATED: 11:02 03 March 2010

A BREAKDOWN in communication led to medication being wrongly stopped for a nursing home resident Eric Green who later died, an Ipswich inquest heard.

Coroner Dr Peter Dean today pledged to take action to prevent future tragedies following a misunderstanding between a general practitioner and a nursing home worker over prescribed medication.

A BREAKDOWN in communication led to medication being wrongly stopped for a nursing home resident Eric Green who later died, an Ipswich inquest heard.

Coroner Dr Peter Dean today pledged to take action to prevent future tragedies following a misunderstanding between a general practitioner and a nursing home worker over prescribed medication.

The 86-year-old retired works manager, who was suffering from health problems, was a resident of the Barking Hall Nursing Home, Barking.

A doctor was called to see frail Mr Green after staff noticed a change in his condition and the pensioner was admitted to Ipswich Hospital where he died the following day, on Saturday, September 15.

Special measures are now in place between the doctor and nursing home to prevent any repeat tragedy.

The pensioner's GP Dr Christopher Lewis, based in Needham Market practice, told the court he visited Mr Green on March 19 and talked to the proprietor about stopping one of the medications, Oxybutynin, he was taking.

But nursing home proprietor Juliet French, a trained nurse, told the court two drugs were ordered to be discontinued including Thyroxine, which is for treating an under active thyroid.

"I had the drug sheet in my hand when he visited and crossed them out according to what I thought was his instruction," she said.

When the repeat prescription for Thyroxine was issued by the doctor the following day it was put in a cupboard by nursing staff believing it was no longer needed.

The Monday before Mr Green died Dr Lewis visited the pensioner after nursing staff noticed his legs were swollen. It came to their attention that his medication was stopped in March.

The doctor visited again the day before Mr Green's death and the pensioner was admitted to hospital.

The pathologist who carried out a post mortem said Mr Green's death was due to heart failure and hypothyroidism, which are each fatal in their own right.

He agreed his death could have been caused by either by heart disease or hypothyroidism. But it was unlikely that hypothyroidism would have played no part at all.

Dr Dean in recording an open verdict said: "It is a loss in very sad circumstances. The communication at that time was not effective: we have had two inconsistent opinions of what was said: Dr Lewis recalls stopping the Oxybutynin and the Oxybutynin alone.

"Mrs French's recollection in her view she heard or understood the Oxybutynin and the Thyroxine."

He stressed he was not implying liability to the home or doctor and added he couldn't be absolutely certain given the seriousness of the pre-existing heart problems the lack of medication alone caused the death, although it did play a part.

He wanted to others to benefit from the knowledge of the tragedy to prevent it happening again and would ensure the relevant authorities knew about it, namely the regulatory authority looking after nursing homes.


If you value what this story gives you, please consider supporting the Ipswich Star. Click the link in the orange box below for details.

Become a supporter

This newspaper has been a central part of community life for many years, through good times and bad, serving as your advocate and trusted source of local information. Our industry is facing testing times, which is why I’m asking for your support. Every single contribution will help us continue to produce award-winning local journalism that makes a measurable difference to our community.

Thank you.

Most Read

Most Read

Latest from the Ipswich Star